A persistent cough is one that lasts for more than several weeks. There are several reasons why you may have this problem, including some cancer treatments. Coughing all the time can be very distressing. It can interfere with sleep, make you sick, give you a headache and prevent you from enjoying your daily activities. Here we look at why treatment can cause a cough and what can be done to manage it.
Which cancer treatments can cause persistent cough?
Some cancer treatments can cause a cough including:
- Radiotherapy to the chest
- Some chemotherapy drugs
- Some hormone therapies
Fortunately the cough usually goes away when treatment is finished, although this may be less of a comfort if you are on long-term treatment, as you are with some hormone therapies.
The lungs are very sensitive to radiation and can become inflamed if you have a course of radiotherapy to your chest. Unless you are having radiotherapy for cancer in the lungs, your specialist will plan your treatment so that the lungs are outside the main treatment area as much as possible.
During chest radiotherapy, you may have a dry cough and shortness of breath. It should clear up within a few weeks of finishing treatment. Do tell your doctor as soon as you notice your cough. In some people, it can become a longer term problem so the sooner they know, the better.
Chemotherapy drugs such as bleomycin and methotrexate are known to cause breathlessness and a cough. Your cancer specialist will be aware of this and will keep a close eye on you throughout your treatment so they can pick up any problems as soon as possible.
Hormone therapies can cause a cough and sometimes breathlessness, but this is not common. Another uncommon side effect of hormone therapies is a blood clot. If you have pain and swelling in a leg or sudden breathlessness, contact your doctor straight away to rule out a deep vein thrombosis or blood clot on the lung.
What can be done to help with a persistent cough?
The first thing to do for a cough is get your doctor to rule out any treatable causes, such as infection. It will help your doctor if you can describe your cough: is it dry or tickly? Do you cough anything up? What makes it worse or better?
If your cough does turn out to be due to treatment, it may then be a case of managing it. If your doctor thinks your cough is due to radiotherapy, they may suggest a course of steroids. It’s important to take these exactly as your doctor tells you to. You usually taper them off gradually at the end of the course
The following tips may also help in managing a persistent cough.
- Keep the air around you moist if you have a dry cough – use a humidifier or put a bowl of fresh water next to radiators
- Drink plenty, especially if you have mucus. It will help to thin it and make it less sticky
- Don’t smoke and avoid smoky environments
- Keep away from aerosols – hairspray, deodorants, air fresheners and cleaning sprays
- Exercise as far as you are able, but don’t overdo it
- Practice slowing and steadying your breathing. This can also help you to relax
- Keep a diary to pick up anything that makes your cough worse. This could be pollen, dust, pet hair or even a particular food or drink.
- Heartburn can cause or aggravate a cough so try to avoid anything that makes it worse
- Take any medicines for asthma or allergies as prescribed
- Try cough sweets or cough medicines. Talk to your doctor about which will suit the type of cough you have.
If you are having cancer treatment and have any signs of infection, contact your doctor straight away. Signs of chest infection include sudden cough, bringing up greenish yellow, blood stained or foul smelling mucus, temperature over 38°C (it's worth noting that different cancer centres define a fever with different temperatures, so it's best to check with your centre), breathlessness, wheezing or a tight feeling in your chest.
COVID-19 update: Contact your doctor immediately if you are experiencing a persistent cough. You will need to be tested and potentially isolated.